Doctors know that NSAIDs can cause stomach ulcers. So they often prescribe antacids when on NSAIDs, hoping it will help protect the stomach. A new study shows this strategy just might make things worse!
A new study in the medical journal Gastroenterology shows that using NSAIDs and acid-blocking proton pump inhibitor (PPIs — i.e., antacids) can aggravate the damage NSAIDs causes in the small intestine, possibly by altering levels of healthy bacteria.
"Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs," said study author John Wallace, MD, professor of medicine at the School of Medicine at McMaster University in Canada. "But these drugs [PPIs] appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat."
Dr. Wallace and his colleagues discovered the damage by using recently-developed small video cameras that are swallowed like pills. Given the "leaky gut" small intestine problems already present in CFS/FMS, things that harm the small intestine further is the last thing people need.
With NSAIDs like Motrin shown not to be helpful, and sometimes even deadly, in FMS, and with natural and safe alternatives being available, the choice of which to use seems pretty straightforward!